Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 24, 2021, 6:02 PM EDT for Berrien County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 24, 2021, 6:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.50 in
- Wind
- 50
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:17 PM EDT | HAIL 0.5 | 1 Nw Sawyer, MI | DELAYED REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WWUS83 KIWX 242202
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT Tue Aug 24 2021
MIZ077-242245-
Berrien MI-
602 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Berrien County
through 645 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shorewood-Tower Hills-Harbert, or 12 miles west of Buchanan, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shorewood-Tower Hill around 610 PM EDT.
Other locations in the path of this storm include Shorewood-Tower
Hills-Harbert and Bridgman.
This includes Interstate 94 in Michigan between mile markers 2 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4187 8665 4193 8658 4201 8648 4211 8623
4180 8623 4176 8660 4178 8678
TIME...MOT...LOC 2201Z 234DEG 5KT 4185 8662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
SKIPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:55 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 3:55 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
355 PM EDT Tue Aug 24 2021
.SYNOPSIS...
Issued at 354 PM EDT Tue Aug 24 2021
Hot conditions will prevail, even tonight with lows only in the
seventies. The heat index will once again rise toward 100 degrees
tomorrow. There are continued chances for showers and thunderstorms
as we remain in this hot and humid weather pattern.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 354 PM EDT Tue Aug 24 2021
There are two clusters of storms moving through WI and MN this
afternoon. A remnant outflow boundary or MCV could spark some
showers and thunderstorms later this evening, and perhaps early
Wednesday morning. Confidence is low on this because of the strong
ridge in place,fairly dry, mixed, soundings, meager lapse rates
locally and weak shear.
Wednesday will once again be hot and humid with the heat index
rising toward 100 degrees, aside from local relief from
thunderstorms. Overall though, especially from a messaging
standpoint, I will hoist another heat advisory. Aside from the
previously mentioned MCV (which should be gone later Wednesday
morning) there are no overwhelming forcing mechanisms until
Wednesday night. Owing to the sensitive nature of summer-time POPs
in a soupy environment, only small POP adjustments were made.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 354 PM EDT Tue Aug 24 2021
The upper-level ridge is forecast to weaken some Wednesday night and
Thursday in response to a trough passing through Ontario. Closer to
home, this sends a weak front (850 mb cold front) through the area.
This may increase the coverage of showers and thunderstorms after
sunset Wednesday. Our severe weather risk remains limited due to a
lack of wind flow aloft, and thus wind shear. Otherwise, CAPE is a
non-issue.
With the ridge axis now over the eastern-third over the CONUS, we
find ourselves on the western edge under improved moisture from the
Gulf. This will bode well for thunderstorm chances if a forcing
mechanism can be realized; even the best Theta-E axis is elsewhere.
Perhaps perturbations around the ridge will be our trigger for
afternoon convection Friday and Saturday afternoons.
The ridge perhaps gets shunted further east and south early next
week. Until then, expect generally hot conditions with at least
some chances for showers and storms. It is tough to pinpoint a dry
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Aug 24 2021
VFR this period as ridging aloft suppresses any potential convection
within otherwise unstable/moist airmass. Swrly winds aob 10kts
through the valid taf fcst.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
Heat Advisory from 11 AM EDT /10 AM CDT/ to 9 PM EDT /8 PM CDT/
Wednesday for INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory until 9 PM EDT this evening for MIZ077>081.
Heat Advisory from 11 AM to 9 PM EDT Wednesday for MIZ077>081.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
Heat Advisory from 11 AM to 9 PM EDT Wednesday for OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 24, 3:58 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 358 PM EDT Tue Aug 24 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-252000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 358 PM EDT Tue Aug 24 2021 /258 PM CDT Tue Aug 24 2021/ ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT /8 PM CDT/ WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are possible today but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat index values will be around 100 again Wednesday. Periodic thunderstorms are possible through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-252000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 358 PM EDT Tue Aug 24 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a slight chance of thunderstorms today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic thunderstorms are possible Wednesday through Monday.
In the hours before
Special weather statement, Aug 24, 5:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
510 PM EDT Tue Aug 24 2021
MIZ077-242200-
Berrien MI-
510 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of southeastern Berrien
County through 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgman, or 8 miles northwest of Buchanan, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan and Berrien Springs.
This includes Interstate 94 in Michigan between mile markers 14 and
19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4194 8622 4187 8625 4179 8650 4194 8662
4207 8638 4207 8622
TIME...MOT...LOC 2108Z 241DEG 10KT 4189 8651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SKIPSpecial weather statement, Aug 24, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT Tue Aug 24 2021
MIZ077-242245-
Berrien MI-
602 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Berrien County
through 645 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shorewood-Tower Hills-Harbert, or 12 miles west of Buchanan, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shorewood-Tower Hill around 610 PM EDT.
Other locations in the path of this storm include Shorewood-Tower
Hills-Harbert and Bridgman.
This includes Interstate 94 in Michigan between mile markers 2 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4187 8665 4193 8658 4201 8648 4211 8623
4180 8623 4176 8660 4178 8678
TIME...MOT...LOC 2201Z 234DEG 5KT 4185 8662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SKIPThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:30 AM EDT | Heat Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 18 hr |
| Aug 24, 3:53 PM EDT | Heat Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 29 hr |
| Aug 24, 5:43 PM EDT | Special Marine Warning | IWX | 62 min | |
| Aug 24, 6:47 PM EDT | Special Marine Warning | IWX | 58 min | |
| Aug 24, 7:24 PM EDT | Special Marine Warning | IWX | 66 min | |
| Aug 24, 5:10 PM EDT | Special Weather Statement | IWX | Berrien | 50 min |
| Aug 24, 6:12 PM EDT | Areal Flood Advisory | IWX | Berrien | 3 hr |
| Aug 24, 6:20 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 25 min |
| Aug 24, 6:53 PM EDT | Special Weather Statement | IWX | Cass | 52 min |
| Aug 24, 7:53 PM EDT | Special Weather Statement | IWX | Cass | 22 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.